Alert archive / California / Red Flag Warnings in 2018

Red Flag Warning 2, NWS Los Angeles, CA

February 6, 2018Los Angeles County, California

NWS Los Angeles, CA issued this red flag warning at Feb 6, 2018, 2:45 PM PST for Los Angeles County, California. It took effect at Feb 7, 2018, 4:00 AM PST. It was in force for 14 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 6, 2018, 2:45 PM PST (22:45 UTC)
In effect from
Feb 7, 2018, 4:00 AM PST
Expired
Feb 7, 2018, 6:00 PM PST
In force
14 hr
Issued by
NWS Los Angeles, CA

County Los Angeles County, CA

The radar

The Santa Ana Mts radar (KSOX), 71 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 10.8 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2018-02-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2018-02-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1919 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

106 
WWUS86 KLOX 062245
RFWLOX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
245 PM PST Tue Feb 6 2018

...RED FLAG WARNING IN EFFECT FROM 4 AM TO 6 PM PST WEDNESDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY OVER MOST VALLEYS AND 
MOUNTAINS OF LOS ANGELES AND VENTURA COUNTIES...

.Gusty offshore flow and dry conditions will bring elevated fire
weather concerns through Thursday. Wednesday is the period of 
most concern with the strongest winds, especially for the valley
and mountain areas of Los Angeles and Ventura Counties. 

CAZ253-254-071830-
/O.NEW.KLOX.FW.W.0002.180207T1200Z-180208T0200Z/
Ventura County Mountains / Los Padres National Forest-
Los Angeles County Mountains / Angeles National Forest-
245 PM PST Tue Feb 6 2018

...RED FLAG WARNING IN EFFECT FROM 4 AM TO 6 PM PST WEDNESDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR THE INTERIOR MOUNTAINS OF LOS
ANGELES AND VENTURA COUNTIES...

The National Weather Service in Los Angeles/Oxnard has issued a
Red Flag Warning for wind and low relative humidity, which is in
effect from 4 AM to 6 PM PST Wednesday.

* Winds...Northeast 15 to 30 mph with gusts to 45 mph.

* Relative Humidity...Down to 8 to 15 percent.

* Impacts...If fire ignition occurs, conditions are favorable for
  extreme fire behavior which would threaten life and property.
  Use extra caution with potential fire sources.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

CAZ244-245-288-071830-
/O.NEW.KLOX.FW.W.0002.180207T1200Z-180208T0200Z/
Ventura County Interior Valleys-Ventura County Coastal Valleys-
Santa Clarita Valley-
245 PM PST Tue Feb 6 2018

...RED FLAG WARNING IN EFFECT FROM 4 AM TO 6 PM PST WEDNESDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR THE VENTURA COUNTY VALLEYS AND
THE SANTA CLARITA VALLEYS...

The National Weather Service in Los Angeles/Oxnard has issued a
Red Flag Warning for wind and low relative humidity, which is in
effect from 4 AM to 6 PM PST Wednesday.

* Winds...Northeast 15 to 25 mph with gusts to 40 mph.

* Relative Humidity...Down to 8 to 15 percent.

* Impacts...If fire ignition occurs, conditions are favorable for
  extreme fire behavior which would threaten life and property.
  Use extra caution with potential fire sources.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

CAZ246-547-071830-
/O.NEW.KLOX.FW.W.0002.180207T1200Z-180208T0200Z/
Santa Monica Mountains Recreational Area-
Los Angeles County San Fernando Valley-
245 PM PST Tue Feb 6 2018

...RED FLAG WARNING IN EFFECT FROM 4 AM TO 6 PM PST WEDNESDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR THE WESTERN PORTION OF THE 
SANTA MONICA MOUNTAINS AND SAN FERNANDO VALLEY...

The National Weather Service in Los Angeles/Oxnard has issued a
Red Flag Warning for wind and low relative humidity, which is in
effect from 4 AM to 6 PM PST Wednesday.

* Winds...Northeast 10 to 25 mph with gusts up to 40 mph...mainly
  western portions.

* Relative Humidity...Down to 8 to 15 percent.

* Impacts...If fire ignition occurs, conditions are favorable for
  extreme fire behavior which would threaten life and property.
  Use extra caution with potential fire sources.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Kittell
2 follow-up statements
051 
WWUS86 KLOX 071810
RFWLOX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
1010 AM PST Wed Feb 7 2018

...RED FLAG WARNING IN EFFECT THROUGH 6 PM PST TODAY FOR GUSTY 
WINDS AND LOW RELATIVE HUMIDITY OVER MOST VALLEYS AND MOUNTAINS OF
LOS ANGELES AND VENTURA COUNTIES...

.Breezy offshore flow and very dry conditions will bring critical
fire weather conditions through this afternoon with elevated fire
weather concerns continuing into Thursday. 

CAZ253-254-080200-
/O.CON.KLOX.FW.W.0002.000000T0000Z-180208T0200Z/
Ventura County Mountains / Los Padres National Forest-
Los Angeles County Mountains / Angeles National Forest-
1010 AM PST Wed Feb 7 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM PST THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR THE INTERIOR MOUNTAINS OF
LOS ANGELES AND VENTURA COUNTIES...

* Winds...Northeast 15 to 25 mph with gusts to 35 mph.

* Relative Humidity...Down to 9 to 15 percent.

* Impacts...If fire ignition occurs, conditions are favorable 
  for extreme fire behavior which would threaten life and 
  property. Use extra caution with potential fire sources.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

CAZ244-245-288-080200-
/O.CON.KLOX.FW.W.0002.000000T0000Z-180208T0200Z/
Ventura County Interior Valleys-Ventura County Coastal Valleys-
Santa Clarita Valley-
1010 AM PST Wed Feb 7 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM PST THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR THE VENTURA COUNTY VALLEYS
AND THE SANTA CLARITA VALLEYS...

* Winds...Northeast 10 to 20 mph with gusts to 30 mph.

* Relative Humidity...Down to 6 to 12 percent.

* Impacts...If fire ignition occurs, conditions are favorable 
  for extreme fire behavior which would threaten life and 
  property. Use extra caution with potential fire sources.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

CAZ246-547-080200-
/O.CON.KLOX.FW.W.0002.000000T0000Z-180208T0200Z/
Santa Monica Mountains Recreational Area-
Los Angeles County San Fernando Valley-
1010 AM PST Wed Feb 7 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM PST THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR THE WESTERN PORTION OF THE
SANTA MONICA MOUNTAINS AND SAN FERNANDO VALLEY...

* Winds...Northeast 10 to 25 mph with gusts up to 35 mph... 
  mainly western portions.

* Relative Humidity...Down to 8 to 15 percent.

* Impacts...If fire ignition occurs, conditions are favorable 
  for extreme fire behavior which would threaten life and 
  property. Use extra caution with potential fire sources.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
213 
WWUS86 KLOX 080145
RFWLOX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
545 PM PST Wed Feb 7 2018

CAZ253-254-080245-
/O.EXP.KLOX.FW.W.0002.000000T0000Z-180208T0200Z/
Ventura County Mountains / Los Padres National Forest-
Los Angeles County Mountains / Angeles National Forest-
545 PM PST Wed Feb 7 2018

...RED FLAG WARNING WILL EXPIRE AT 6 PM PST THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR THE INTERIOR MOUNTAINS OF LOS 
ANGELES AND VENTURA COUNTIES...

The Red Flag conditions have improved across the area, but
elevated weather concerns will continue into Thursday as low
humidities and gusty offshore winds persist.

$$

CAZ244-245-288-080245-
/O.EXP.KLOX.FW.W.0002.000000T0000Z-180208T0200Z/
Ventura County Interior Valleys-Ventura County Coastal Valleys-
Santa Clarita Valley-
545 PM PST Wed Feb 7 2018

...RED FLAG WARNING WILL EXPIRE AT 6 PM PST THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR The Ventura Valleys and the Santa
Clarita Valley...

The Red Flag conditions have improved across the area, but
elevated weather concerns will continue into Thursday as low
humidities and gusty offshore winds persist.

$$

CAZ246-547-080245-
/O.EXP.KLOX.FW.W.0002.000000T0000Z-180208T0200Z/
Santa Monica Mountains Recreational Area-
Los Angeles County San Fernando Valley-
545 PM PST Wed Feb 7 2018

...RED FLAG WARNING WILL EXPIRE AT 6 PM PST THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR THE WESTERN PORTION OF THE
SANTA MONICA MOUNTAINS AND the SAN FERNANDO VALLEY...

The Red Flag conditions have improved across the area, but
elevated weather concerns will continue into Thursday as low
humidities and gusty offshore winds persist.

$$

Smith

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this red flag warning went out at Feb 6, 2:36 PM PST, 9 minutes earlier.

Area forecast discussion, Feb 6, 2:36 PM PST, 9 minutes before
Area Forecast Discussion
National Weather Service Los Angeles/Oxnard CA
236 PM PST Tue Feb 6 2018

Updated Fire and Hazards Sections

.SYNOPSIS...06/133 PM.

The breezy offshore winds will start this evening and bring fair
skies and a warming trend into Thursday. Then from Friday into
Tuesday a low will be poised over the region for gusty winds,
cooler temperatures, increasing clouds, and overnight fog on the
coast. Sunday should be the coldest day.

&&

.SHORT TERM (TDY-FRI)...06/1256 PM.

Onshore trends earlier and a deeper marine layer led to cooling in
most areas today, especially the valleys. However, those trends
are already reversing as surface high pressure sets up over the
Great Basin. Northeast winds already developing in the LA
mountains and some of the valleys and this will become more
widespread this evening and overnight as offshore flow and upper
support come to a head early Wed. This won't be a big event by any
means and the wind advisories that will be issued shortly will be
very low end. But do expect some gusts in the 35-45 mph range in
the usual favored areas. For now have not included either the LA
or Ventura coast as it's just too marginal a case there but
wouldn't be surprised if speeds creep right up to advisory
minimums, especially in the Camarillo area.

The offshore push will be accompanied by a sizable jump in temps
Wed/Thu. Gradients and upper support are weaker Thu so while there
will be some wind it doesn't look like advisories will need an
extension beyond Wed afternoon. Widespread temps in the 80s
expected both days for coastal valleys and inland coastal areas.

A strong onshore push Friday will lead to several degrees of
cooling in those same areas and possibly a rapid return of the
marine layer to areas south of Pt Conception, though this is more
likely Saturday than Friday.

.LONG TERM (SAT-TUE)...06/112 PM.

Forecast confidence continues to remain very low going into the
weekend as models are still struggling with the evolution of a
trough dropping out of Canada. At one time the GFS had shown a
much wetter scenario with a much more over water trajectory but
the latest trend, which mimics what the ECMWF and other models
have been saying all along, is to shift this more to the east and
make it more of a dry inside slider type of system. This solution
is definitely more in line with the seasonal pattern and as
mentioned jives better with other operational models and
ensembles means. So chances for rain out of this system are
looking even bleaker than before and it seems more likely we'll
get some form of Santa Ana wind behind it Sunday into next week.

Temperature forecasts also tricky as the GFS still brings in much
more cold air, though again the trend here favors this staying
more to the east and north. So temperatures will be cooling quite
a bit as we turn onshore Saturday and then slightly cooler Sunday but
then as we turn offshore temps will begin to climb, possibly more
than currently forecast if the much warmer ECMWF solution verifies
best but didn't feel confident yet in either solution to go all in
either way. There's certainly the potential for advisory level
Santa Ana winds Sunday and Monday but a lot will depend on how the
trough evolves.

&&

.AVIATION...06/1914Z.

At 1752Z at KLAX, the marine layer had shrunk to 1100 feet after
a peak depth of 1750 feet. The top of the inversion was 3000 feet
with a temperature of 18 degrees Celsius.

High confidence in Central Coast, valley and desert TAFs.

Low to moderate confidence in the coastal TAFs KSBA and south.
There is disagreement on the return of low clouds and fog and
possible IFR conditions for southern coastal sections. For now,
the low clouds have been reintroduced for the early evening hours
with clearing expected around midnight as offshore flow begins to
dominate the low level flow. Hopefully, there will be greater
clarity by the 21Z KLAX update.
KLAX...Low confidence in 18Z TAF. The main question regards the
possible return of IFR conditions to the airfield this evening.
The latest satellite pictures tend to support the NAM12 low level
moisture assertion of the low clouds failing to return anywhere
this evening.Stay tuned.

KBUR...High confidence in 18Z TAF. VFR conditions are expected
through the period.

&&

.MARINE...06/1251 PM.

For the Outer Waters, moderate to high confidence in current
forecast. There will also be a 40% chance of SCA winds Thursday
and Friday.

For the Inner Waters, high confidence in current forecast except
30% chance for SCA Wednesday morning due to Santa Ana winds near
shore between Ventura and Malibu. Otherwise, winds and seas are
expected to remain below SCA levels through Friday.

By Saturday, SCA winds will be possible across all of the Coastal
Waters.

The fog is getting dispersed by offshore flow so dense fog is not
much of a continuing threat.

&&

.FIRE WEATHER...06/150 PM.

Through Thursday, gusty offshore flow will expand over Los Angeles
and Ventura Counties with warming and drying nearly everywhere.
Sustained winds between 15 and 30 mph are expected at times over the
wind prone areas of Los Angeles and Ventura Counties, with gusts
between 25 and 45 mph. Daily minimum humidites will lower into the 8
to 15 percent range, with moderately poor overnight recoveries. Fuel
conditions are still critical despite some small grass growth. As a
result, elevated to locally critical conditions are likely through
Thursday. The time of most concern is Wednesday morning and afternoon
when the winds are strongest and most widespread. A Red Flag Warning
has been issued over the areas that have the best chance meeting
criteria for 6 or more hours. San Luis Obispo and Santa Barbara
Counties will also be warm and dry with elevated concerns, but not
nearly as windy as areas to the south.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Wind Advisory in effect from 10 PM this evening to 2 PM PST
      Wednesday for zones 44>46-53-54-88-547. (See LAXNPWLOX).
     Red Flag Warning in effect from 4 AM to 6 PM PST Wednesday
      for zones 244>246-253-254-288-547. (See LAXRFWLOX).
PZ...Small Craft Advisory in effect from 2 AM to noon PST
      Wednesday for zones 650-655. (See LAXMWWLOX).

&&

.HAZARD POTENTIAL OUTLOOK (FRI-TUE).

Gusty Santa Ana winds and low humidity are possible Sunday and
Monday.

&&

PUBLIC...MW
AVIATION...Sweet
MARINE...Sweet
FIRE...Kittell
SYNOPSIS...STu

weather.gov/losangeles

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 5, 10:46 PM PSTDense Fog AdvisoryLOX4 hr
Feb 6, 1:35 PM PSTWind AdvisoryLOXLos Angeles19 hr
Feb 6, 2:15 PM PSTSmall Craft AdvisoryLOX19 hr

Nearby

Red Flag Warnings in California, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.